Viewer Question:Does antiretroviral therapy increase your chances for having diabetes?
Doctor's Response:Diabetes has been reported with increasing frequency in patients on antiretroviral therapy. This problem appears to be most closely associated with the use of protease inhibitors and usually resolves upon discontinuation of therapy. The actual diagnosis of diabetes in these patients is relatively uncommon. However, resistance to insulin and subtle elevation in blood sugars appear to occur with greater frequency. Whether these findings will lead to actual diabetes or the need for specific therapy is being investigated at this time. While we await additional information, patients and their healthcare providers must be aware of the metabolic complications of therapy, such as diabetes and lipid elevation. Patients on treatment should be monitored for these complications, and, when indicated, consideration should be given to changes in therapy or specific treatment for the metabolic problems.
Thank you for your question.
Last Editorial Review: 10/18/2001 9:17:00 AM
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions